Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 29, 2009

Daily Care, Hyperglycemia and DKA

Question from Friendswood, Texas, USA:

My two and a half-year-old daughter was diagnosed with type 1 a few weeks ago. She was in DKA in the Emergency Room with a blood sugar level of 581 mg/dl [32.3 mmol/L]. During the educational classes we attended at the hospital, we were told about the "honeymoon period." My daughter does not seem to be going through that at all. Her blood sugar levels around lunchtime can be anywhere from 240 mg/dl [13.3 mmol/L] to 460 mg/dl [25.6 mmol/L]. It seems to spike like this and not come down, even though she is around 70 mg/dl [3.9 mmol/L] to 80 mg/dl [4.5 mmol/L] upon waking, and we are feeding her according to the recommended guidelines. We give our daughter 1.5 units of NovoLog and 2.5 units of Lantus in the morning, then 1.5 units of NovoLog and 1.5 units of Lantus in the evening. During lunch, we were instructed to use a sliding scale. If her blood sugar at lunch were 200 mg/dl [11.1 mmol/L] to 300 mg/dl [16.7 mmol/L], we were to give her one-half a unit of NovoLog. If over 300 mg/dl [16.7 mmol/L], we were to give one unit (or call, if it is higher, etc.). Even after giving her the small doses of NovoLog at lunch, her blood sugar still stays around 240 mg/dl [13.3 mmol/L]. What can we do differently? Should she be getting more of a lunchtime injection since she isn't going through the "honeymoon period?" The endocrinologists at the hospital told us they were happy with these numbers, but I am concerned about organ damage.

Answer:

Two-year-olds with diabetes are tough; my hat and heart go out to you. You will make it and she will grow up. We sometimes see the autoimmune process in high gear for these little ones. They sometimes do seem to go straight to diabetes.

Your doctors are being very cautious. Hypoglycemia is their fear. Your daughter isn’t as aware of the signs of lows and they don’t want her to get too low. You might try a bit more insulin in the morning to try to prevent the highs at lunch. Remember, it is always best to try to give insulin to prevent rather than to treat. I expect you might even be giving the insulin after she eats. Many do that with little ones as you cannot know what they are eating. If so, try to not wait too long as the glucose goes up as soon as the food appears. Be sure to discuss any insulin changes with your diabetes team.

LD